Minnesota, 2010

Ice Storm and Winter Storm in Minnesota, January 22 to 25, 2010

January 22 to 25, 2010 · NWS DLH · 12 events in 12 counties and zones

A complex storm brought a variety of heavy winter precipitation to northeast Minnesota. The storm began as rain and freezing rain, gradually changed over to snow on the evening of the 23rd, and then waffled back between rain, freezing rain, and snow the following day.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A complex storm brought a variety of heavy winter precipitation to northeast Minnesota. The storm began as rain and freezing rain, gradually changed over to snow on the evening of the 23rd, and then waffled back between rain, freezing rain, and snow the following day. The wintry mix changed back over to all snow that evening, and it conintued to snow all night until finally ending during the day of the 25th. The Brainerd Lakes region received a quarter to as much as three quarters of an inch of icing, though no major problems other than icy roads occurred. Snow amounts ranged from 7 to 12 inches, generally east of a line from International Falls to Duluth to eastern Pine County. The Gunflint Trail and areas just inland from Duluth received as much as 19 inches of snow. Near the Lake Superior shoreline, the precipitation mainly fell as rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jan 22, 9:23 PM CST, 37 minutes earlier.

Area forecast discussion, Jan 22, 9:23 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
923 PM CST FRI JAN 22 2010

.UPDATE...WIDESPREAD WINTRY PRECIPITATION CONTINUED TO LIFT
NORTHEASTWARD TOWARD THE CWA AS OF 9 PM. EARLIER THIS EVENING...A
SMALL BATCH OF FREEZING RAIN MOVED ACROSS WESTERN LAKE SUPERIOR
TOWARD TOFTE. THE MORE WIDESPREAD PRECIPITATION WILL NOW QUICKLY
OVERTAKE THE REGION. QPF AMOUNTS SO FAR HAVE BEEN PRETTY LIGHT
ACROSS MN...WITH GENERALLY UNDER A TENTH OF PRECIPITATION IN THE
LAST 6 HOURS. DESPITE THIS...IT DOES NOT TAKE MUCH TO PRODUCE
GLAZE ON AREA ROADS. MUCH OF THE PRECIPITATION TO THIS POINT SOUTH
AND WEST OF THE CWA HAS BEEN FZRA. WITH RAPID ADVANCEMENT INTO OUR
CWA...WILL INCREASE STARTING TIME OF NIGHTTIME ADVISORY TO 9 PM
THIS EVENING. ANYONE PLANNING TO TRAVEL OVERNIGHT WILL LIKELY
EXPERIENCE DETERIORATING ROAD CONDITIONS DUE TO FZRA/SLEET AND
SOME SNOW MIXED IN WITH TIME. WILL EMPHASIZE RAPIDLY DETERIORATING
ROAD CONDITIONS IN THE LATEST WSW UPDATE...AND HIGHLIGHT THIS IN
THE HAZARDOUS WEATHER OUTLOOK AS WELL.

&&

.PREV DISCUSSION... /ISSUED 555 PM CST FRI JAN 22 2010/

AVIATION.../00Z TAF ISSUANCE/
CONDITIONS WILL GRADUALLY DETERIORATE AS THE NIGHT WEARS ON...AS A
LARGE STORM SYSTEM DEVELOPS WEST OF THE AREA AND HEADS EASTWARD.
MOST TAF SITES WILL SEE MVFR CONDITIONS FOR MUCH OF THE
EVENING...FOLLOWED BY IFR/LIFR CONDITIONS LATER IN THE NIGHT AND
INTO SATURDAY. SOME FREEZING DRIZZLE HAS BEEN REPORTED AND IT
SHOULD CONTINUE TO BE A PROBLEM OVERNIGHT. BANDS OF SNOW...OR SNOW
AND FREEZING RAIN MIXED WILL PUSH IN FROM THE WEST
OVERNIGHT...CAUSING SOME ICING ISSUES.

PREV DISCUSSION... /ISSUED 324 PM CST FRI JAN 22 2010/

DISCUSSION...
LOW PRESSURE ALOFT HAS BUILT INTO THE ROCKIES...AS A LARGE AND
DISORGANIZED SURFACE LOW DEVELOPED OVER THE CENTRAL PLAINS. THE
DEEPENING LOW WILL BRING WARMTH FROM THE GULF AND MIXED
PRECIPITATION INTO OUR AREA LATE TONIGHT. IN SPITE OF A WARM
COLUMN...LAYERS OF DRY AIR FROM THE EAST AND ESTABLISHED COLD AIR
NEAR THE SURFACE WILL PRODUCE ENOUGH COOLING FOR FREEZING RAIN AND
POSSIBLY SIGNIFICANT SNOW SATURDAY AND SATURDAY NIGHT. THE LOW
WILL REDEVELOP...RAPIDLY DEEPEN...AND BECOME MORE ORGANIZED OVER
LAKE SUPERIOR LATE SUNDAY. IT IS UNCLEAR HOW RAPIDLY THE LOW WILL
DEEPEN AND ALSO HOW MUCH GULF MOISTURE WILL BE ABLE TO BLOW BACK
BEHIND THE LOW OVER OUR AREA. COLUMN STRETCHING WILL COOL THE
COLUMN AT HIGH LEVELS EARLY SUNDAY AND CLOSER TO THE SURFACE LATER
SUNDAY...WITH A POTENTIAL OF HEAVY PRECIPITATION AS THE COOLING
ATMOSPHERE SHEDS ITS MOISTURE. SOME MODELS DRASTICALLY DEEPEN THE
LOW LATE SUNDAY NIGHT AND MONDAY...INTRODUCING A POSSIBILITY OF
SIGNIFICANT ONSHORE WIND HERE. IT APPEARS THE SNOW WILL END AND BE
FOLLOWED BY SOME ARCTIC AIR MONDAY NIGHT OR TUESDAY.

EXTENDED...MON NIGHT THRU FRIDAY...
WESTERLIES FEATURE A SPLIT FLOW AT BEGINNING OF PERIOD WITH NRN
BRANCH MAINTAINING A SUPPLY OF COLD AIR THRU MOST OF PERIOD.
ALTHOUGH MIN TEMPS MAY BE NEAR SEASONAL LEVELS...MAX TEMPS MAY BE
HELD TO 5 TO 10 DEGREES BELOW NORMAL. A PROGRESSIVE SHORTWAVE MAY
BRING ENOUGH MOISTURE TUESDAY TO SPREAD SOME SNOW SHOWERS ACROSS THE
NORTH. OVERALL...CONSIDERING DEEP LAYER NWRLY FLOW AND COLD
ADVECTION...WILL MAINTAIN SOME POPS OVER ARROWHEAD AND ERN WI ZONES.
OTHERWISE...NO MAJOR PRECIPITATION EXPECTED.

&&

.POINT TEMPS/POPS...
DLH  28  32  25  31 /  80  80  80  70
INL  28  34  28  33 /  90  80  90  70
BRD  29  34  31  33 /  90  90  80  70
HYR  28  36  29  34 /  50  90  80  70
ASX  28  36  30  34 /  40  80  80  70

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WINTER WEATHER ADVISORY UNTIL 6 PM CST SATURDAY FOR MNZ010>012-
     018>021-025-026-033>038.

     WINTER STORM WATCH FROM SATURDAY EVENING THROUGH MONDAY
     AFTERNOON FOR MNZ010>012-018>021-025-026-033>038.

WI...WINTER WEATHER ADVISORY UNTIL 6 PM CST SATURDAY FOR WIZ001-006-
     007.

     WINTER STORM WATCH FROM SATURDAY EVENING THROUGH MONDAY
     AFTERNOON FOR WIZ001>004-006>009.

     WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM CST SATURDAY FOR
     WIZ002>004-008-009.

&&

DAP
Hazardous weather outlook, Jan 22, 9:25 PM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
925 PM CST FRI JAN 22 2010

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
925 PM CST FRI JAN 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

AN ICY MIXTURE OF FREEZING RAIN...SLEET AND SNOW WILL QUICKLY
OVERTAKE THE REGION OVERNIGHT...PRODUCING WIDESPREAD DETERIORATING
ROAD CONDITIONS AS THE NIGHT WEARS ON. SEE THE LATEST WINTER
WEATHER PRODUCT FOR MORE DETAILS CONCERNING THIS ICY TRAVEL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A MIXTURE OF RAIN...SNOW...FREEZING RAIN...AND SLEET IS EXPECTED
OVER THE NORTHLAND ON SATURDAY...CHANGING TO ALL SNOW BY SUNDAY
MORNING...THEN ENDING ON MONDAY. SEE THE LATEST WINTER WEATHER
PRODUCT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER OBSERVERS ARE ENCOURAGED TO RELAY THEIR REPORTS TO THE
NATIONAL WEATHER SERVICE IN DULUTH.

DAP

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 5 ice storm. Local standard time, as filed.

Ice Storm, Crow Wing

When
January 22, 10:00 PM CST to January 25, 12:00 PM CST
Where
Crow Wing forecast zone
Reported by
Trained Spotter
Coordinates
46.482, -94.071 (the zone’s center; the record gives no point)

Ice Storm, Southern Cass

When
January 22, 10:00 PM CST to January 25, 12:00 PM CST
Where
Southern Cass forecast zone
Reported by
Trained Spotter
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Ice Storm, Northern Cass

When
January 22, 11:00 PM CST to January 25, 12:00 PM CST
Where
Northern Cass forecast zone
Reported by
Trained Spotter
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

Ice Storm, Northern Aitkin

When
January 23, 12:00 AM CST to January 25, 12:00 PM CST
Where
Northern Aitkin forecast zone
Reported by
Trained Spotter
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Ice Storm, Southern Aitkin

When
January 23, 12:00 AM CST to January 25, 12:00 PM CST
Where
Southern Aitkin forecast zone
Reported by
Trained Spotter
Coordinates
46.608, -93.415 (the zone’s center; the record gives no point)

Winter Storm, Central St. Louis

When
January 23, 1:00 AM CST to January 25, 12:00 PM CST
Where
Central St. Louis forecast zone
Reported by
Trained Spotter
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Winter Storm, Koochiching

When
January 23, 2:00 AM CST to January 25, 12:00 PM CST
Where
Koochiching forecast zone
Reported by
Official NWS Observations
Coordinates
48.245, -93.783 (the zone’s center; the record gives no point)

Winter Storm, Northern St. Louis

When
January 23, 2:00 AM CST to January 25, 12:00 PM CST
Where
Northern St. Louis forecast zone
Reported by
Trained Spotter
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

Winter Storm, Southern St. Louis / Carlton

When
January 23, 5:00 PM CST to January 25, 12:00 PM CST
Where
Southern St. Louis / Carlton forecast zone
Reported by
Official NWS Observations
Coordinates
47.091, -92.569 (the zone’s center; the record gives no point)

Winter Storm, Northern Cook / Northern Lake

When
January 24, 3:00 AM CST to January 25, 3:00 PM CST
Where
Northern Cook / Northern Lake forecast zone
Reported by
Trained Spotter
Coordinates
47.670, -90.975 (the zone’s center; the record gives no point)

Winter Storm, Southern Cook

When
January 24, 3:00 AM CST to January 25, 12:00 PM CST
Where
Southern Cook forecast zone
Reported by
Trained Spotter
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

Winter Storm, Southern Lake

When
January 24, 3:00 AM CST to January 25, 12:00 PM CST
Where
Southern Lake forecast zone
Reported by
Trained Spotter
Coordinates
47.557, -91.935 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, January 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 212926, 212948, 212930, 212928, 212947, 212925, 212927, 212944, 212950, 212935, 212946, 212949.